MAUDE Adverse Event Report: STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM; PLATE, FIXATION, BONE

STRYKER GMBH LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM; PLATE, FIXATION, BONE
Catalog Number 657316S
Medical Device Problem Codes Material Fragmentation (1261); Unraveled Material (1664)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 02/14/2024
Type of Reportable Event Malfunction
Event or Problem Description
As reported: ''orif was performed for left distal fibula fracture (primary surgery date is unknown).During the bariatric fibula explanting surgery on (b)(6) 2024, something like metal shavings came out while removing the bone surrounding the screw head." no further information has been provided.
 
Additional Manufacturer Narrative
Upon completion of the investigation, additional information will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed based on the inspection performed.The device inspection revealed the following: the identification of the locking screw was confirmed based on the catalog number and lot number marked.The screws show signs of unraveled thread, which occurred at the threaded part below the head.This is most probably a result of over torque being applied during screw insertion, with an angulation outside of the range advised (negative fifteen to fifteen).Pictures taken during the explantation were received for the inspection and confirm the observations made during the device¿s inspection.As a reminder, the operative technique clearly states that: during bone screw insertion in an oblong hole, the surgeon should rely on tactile feedback to prevent excessive torque which may result in thread, bone stripping, screw damage, pull through or screwdriver damage.Proper observation of bone quality, screw size and instrumentation can help decide the proper insertion torque during insertion and final tightening of the screw in the plate.When the screw is fully seated during final tightening, an increase of resistance shows sufficient screw fixation.The instructions for use clearly state that: when engaging a screwdriver blade within a screw head, the blade must be fully seated within the head of the screw.Placement of all screws requires the use of a resolute drill guide to ensure proper screw placement.If a drill guide is not used, the plate may be damaged, and the screw may not lock into the plate.Excessive tightening of the variax foot locking screw may lead to titanium particle generation.Particles must be removed to prevent potential contamination causing inflammation.The angle of the inserted variax foot locking screw must not exceed fifteen.Based on the investigation, the root cause was attributed to a user related issue.The failure was most probably caused by over torque applied during the locking screws insertion, with an unadvised angulation.A review of the device history for the reported lot did not show any abnormalities.No corrective actions are needed currently.A review of the labeling did not show any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
As reported: ''orif was performed for left distal fibula fracture (primary surgery date is unknown).During the bariatric fibula explanting surgery on (b)(6) 2024, something like metal shavings came out while removing the bone surrounding the screw head.".No further information has been provided.

Brand Name
LOCKING SCREW VARIAX 2 T10, FULL THREAD, 3.5MM / L16MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ   2545
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key19068008
Report Number0008031020-2024-00155
Device Sequence Number4658779
Product Code HRS
UDI-Device Identifier07613327086881
UDI-Public07613327086881
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K132502
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 08/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number657316S
Device Lot NumberK68307
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/21/2024
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 03/14/2024
Supplement Date Received by Manufacturer07/09/2024
Initial Report FDA Received Date04/08/2024
Supplement Report FDA Received Date08/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexPrefer Not To Disclose